Many patients come in with tooth pain or discomfort; sometimes we can alleviate it with common dental procedures, but other times we need to help counsel patients on pain management. Many think they need a narcotic to cut the pain when in actuality ibuprofen, the common ingredient in Advil, works very well. Advil or generic ibuprofen were found to be superior to acetaminophen (Tylenol) and Tylenol #3 (which is acetaminophen with codeine, a narcotic) for treatment of dental pain, and ibuprofen has an overall better safety profile when evaluating its impact on the GI system, cardiovascular system, renal or kidney system, hepatic or liver and the acute overdose safety. The reason is simple: Acetaminophen and narcotic products block pain, but they just do that. Advil, Motrin, and other ibuprofen-containing products actually target inflammation, which is most commonly the source of the pain or discomfort. We can pacify pain, but if we treat the source, the inflammation, the pain will ultimately resolve.
However, ibuprofen in 200-400 mg doses may not be enough, because physiologically it does not combat inflammation until you reach 600-800 mg. After that there is no additional benefit of a higher dose, so we at Katy Trail Dental recommend 3 (three) tablets of ibuprofen (600 mg), sometimes 4 (four) tablets (800 mg) to combat your dental pain. This can be repeated every 4 to 6 hours as needed. Your doctor can explain how to alternate between ibuprofen-containing products and acetaminophen to get the most of the anti-inflammatory action of the ibuprofen and the analgesia (pain management) of the acetaminophen.